Massachusetts, 2020Damaging Wind in Massachusetts, August 29, 2020
August 29, 2020 · NWS BOX · 1 event in 1 county or zone
An approaching cold front triggered an isolated severe thunderstorm in northwestern Massachusetts during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $800
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front triggered an isolated severe thunderstorm in northwestern Massachusetts during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 29, 7:01 PM EST, 41 minutes earlier.
Area forecast discussion, Aug 29, 7:01 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
801 PM EDT Sat Aug 29 2020
.SYNOPSIS...
An approaching cold front may bring a few strong to severe
thunderstorms across western Massachusetts and northern
Connecticut this evening, weakening as they move eastward.
Sunday looks to feature a taste of early Fall with cooler,
blustery and much drier weather that lingers into Monday.
Then the weather becomes unsettled with the risk for scattered
showers and thunderstorms Tuesday through Friday. No washouts are
expected. Turning warmer and more humid Wed, Thursday and possibly
into Friday.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
730 PM Update...
Severe Thunderstorm Watch for Connecticut, western and central
Massachusetts until midnight.
Have updated precipitation chances a bit from the previous
forecast based on the last few HRRR runs and the earlier NSSL
WRF. No changes at all from the previous forecast in the risk
with the threats being damaging wind gusts, heavy rainfall and
there is a risk of tornadoes.
From SPC mesoanalysis still have 40-45 kts of effective bulk
shear, roughly 1000-1500 J/kg of MLCAPE in the watch area. On
top of this LCL heights are low, roughly 500-750 m, with 0-1 km
SRH of 100 to 150. Downdraft CAPE values are still a few hundred
J/kg.
Will need to keep a close eye on this activity as am a bit
skeptical in the decaying trends from guidance. Instability
does diminish, but still have roughly 500-1000 J/kg of MLCAPE to
work with around and after 03-05Z. Will continue to see how
things trend and update when things become clearer. The current
forecast goes along with the diminishing trend as shown by
several CAMs today.
335 PM Update...
* A few severe t-storms possible between 6 & 10 pm in western
MA/northern CT with the greatest risk west of the CT River
Scattered showers continue to impact mainly eastern MA/RI late
this afternoon. This activity is being caused by a modest
southwest low level jet coupled with the warm advection
pattern. The bulk of this activity should exit most of the
region over the next few hours, as best initial forcing/moisture
continue to move east.
The main concern will then turn to the risk for a few severe
thunderstorms across western MA/northern CT, with the greatest
potential west of the CT River. This will be in association
with a shortwave/cold front approaching from the west and
depend on if we can generate enough instability. While the
greater risk for severe weather will be west of our region, a
few severe thunderstorms may work into western MA and CT this
evening. We might be able to generate MLCapes on the order of
1000 to 1500 J/KG by early evening. This coupled with 40 knots
of effective shear may result in a few severe t-storms, roughly
between 6 and 10 pm this evening across western MA and northern
CT. If this is realized, the main severe risk would be localized
damaging wind gusts across western MA and northern CT. However,
enough low level backing and shear will generate 100 to 200
units of 0-1 KM helicity. Therefore, a low risk does exists for
a tornado.
So in a nutshell, whether we are able to see any severe weather
across our interior zones this evening will depend on how much
instability we can generate. The greatest risk will be west of
the CT River. If that does occur, expect activity to weaken as
it tries to work into eastern MA/RI with less instability later
this evening.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH SUNDAY NIGHT/...
* Beautiful Sunday with pleasant temperatures/low humidity
although it will be breezy
Late Evening Into The Overnight Hours...
It is possible a few showers/t-storms survive into eastern
MA/RI given modest effective shear, but should be in a weakened
form and are not expected to be severe.
Otherwise, it will be dry late tonight into the overnight hours.
The main story will be a much less humid/cooler airmass working
in behind a cold front overnight. By daybreak, overnight low
temps should be down into the upper 50s to the middle 60s with a
nice northwest breeze.
Sunday...
A beautiful day is in store to close out the last weekend in
August. Partly to mostly sunny skies expected with a gusty
northwest wind are on tap in the post frontal airmass behind
tonight/s cold front. High temps should should generally be
between 75 and 80 degrees, but with low/comfortable humidity.
Northwest wind gusts of 20 to 30 mph are anticipated, so it will
be a bit breezy but overall a beautiful day.
Sunday night...
High pressure builds in from the west allowing for diminishing
winds and mainly clear skies. The dry airmass in place coupled
with light winds will allow for a cool night and good
radiational cooling conditions. Low temps will bottom out in
the middle to upper 40s in the normally coolest outlying
locations, to the lower to middle 50s in most other locations.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Highlights
* Dry and quiet with seasonable temperatures on Monday.
* Temperatures trending upward for the rest of the week with chances
of showers and perhaps some thunderstorms.
Monday...
Ridge axis builds from eastern Ontario early on Monday into Quebec
and New England by later in the day. At the surface high pressure
will build over New England for much of the day before sliding
offshore during the afternoon.
Fall like feel temperature wise across southern New England, but
should not be breezy with the high building overhead. Winds aloft
shifting from the WNW to the W and eventually the SW/S. Will remain
comfortable dew point wise, but will see values starting to creep up
into the mid to upper 50s across the south coast during the
afternoon. Highs in the 70s.
Monday night through Tuesday night...
The ridge axis builds into eastern Quebec Monday night into early
Tuesday. A shortwave trough lifts from the Ohio River Valley on
Monday into southern New England by early Tuesday morning. Still
have spread in the amplitude and timing of the wave lifting in. A
relatively big change amongst guidance since 24 hours ago. The
shortwave interacts with a stalled out frontal boundary/baroclinic
zone offshore and develops a low south of region. The low remains
offshore, but keeps southern New England under easterly flow and
given the broad lift cannot rule out some rain showers. Have leaned
heavily on the NBM guidance for this timerange given the
differences, but if models continue to trend in the coastal low
direction...will need to lower temperatures due to the strong
persistent onshore flow in future updates.
Wednesday through Friday...
Confidence in the specific sensible outcomes during this time frame,
but do have confidence in temperatures and humidity levels on the
rise. Progressive pattern with a ridge over the Western US and
broadscale troughing over the Central into the Eastern US. This
timeframe features several waves moving in, but still have spread in
timing and amplitude. Appears that it will remain unsettled with
chances of showers and perhaps some thunderstorms, but no washouts
are expected.
Again fairly consistent signal of S/SW flow aloft through this
period. This will result in dew points and temperatures on the rise
a warm moist air advects in. By Thursday and Friday readings will be
back into the lower to middle 80s with dew points in the mid to
upper 60s.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Tonight through 06Z...Moderate confidence
Generally VFR conditions, only exception is across FMH/ACK/HYA
where IFR conditions to start. Main concern is the thunderstorm
activity spreading in from west to east. Still anticipating a
diminishing trend per past several runs of the HRRR along with
other CAMs from today. Am a bit skeptical in the diminishing
trend given the SPC Mesoanalysis keeps a few hundred to 1000
J/kg of CAPE. So if activity lingers, eastern terminals will see
around 04-06Z. Have held off from including in the latest
update at BOS and PVD, but may be needed in future updates. Have
added VCTS at BDL/BAF/ORH, but will need to update based on
trends to add TSRA soon. Expecting reduction to MVFR/IFR and
possibly LIFR as a storm slides through with potentially
damaging wind gusts and possibly some hail.
After 06Z...High confidence
Improvement to VFR at most locations, except for the Cape and
especially ACK where low clouds and fog may hang on a bit
longer until the front sweeps through. Winds shift to the WNW
at 10 to 15 knots with some 20 to 25 knots in the typical non-
decoupling spots.
Sunday: High confidence.
VFR with NW wind gusts up to 25 knots.
Sunday night...High confidence.
VFR with wind becoming light.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...Moderate confidence in TAF. Main concern is the
risk for a strong t-storm in the vicinity of the terminal
between 01z and 03z.
Outlook /Monday through Thursday/...
Monday: VFR.
Monday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.
Tuesday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.
Tuesday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA.
Wednesday: Mainly MVFR, with areas VFR possible. Chance SHRA.
&&
.MARINE...
Tonight and Sunday...High confidence.
Marginal southwest SCA wind gust of 20 to 25 knots will
continue this evening ahead of an approaching cold front. Winds
shift to the W overnight behind the cold front and then NW on
Sun. This should yield widespread 20 to 30 knot wind gusts
across all waters into Sun afternoon. Therefore, SCA headlines
are posted for all waters.
Sunday night...High confidence.
High pressure building in from the west will result in winds
dropping below SCA thresholds across all waters early in the
evening. Lingering 4 to 5 foot seas will persist a bit longer
across our southeast waters, so will carry marine headlines longer
in this region. However, all waters should drop SCA criteria by
daybreak Mon.
Outlook /Monday through Thursday/...
Monday: Winds less than 25 kt. Seas locally approaching 5 ft.
Monday Night: Winds less than 25 kt.
Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.
Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.
Wednesday: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT Sunday for ANZ231>235-237-
250-251-256.
Small Craft Advisory from 9 AM to 6 PM EDT Sunday for ANZ230-
236.
Small Craft Advisory until 2 AM EDT Monday for ANZ254-255.
&&
SYNOPSIS...Frank/BL
NEAR TERM...Frank/BL
SHORT TERM...Frank
LONG TERM...BL
AVIATION...Frank/BL
MARINE...Frank/BLHazardous weather outlook, Aug 29, 6:21 PM EST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
721 PM EDT Sat Aug 29 2020
CTZ004-MAZ005>007-013>024-026-RIZ001>008-302330-
Windham CT-Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
721 PM EDT Sat Aug 29 2020
This Hazardous Weather Outlook is for northern Connecticut, eastern
Massachusetts, northeastern Massachusetts, southeastern
Massachusetts, and Rhode Island.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-302330-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
721 PM EDT Sat Aug 29 2020
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ002-003-MAZ002>004-008>012-302330-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Northern Worcester MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
721 PM EDT Sat Aug 29 2020
...SEVERE THUNDERSTORM WATCH 471 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts and western Massachusetts.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Aug 29, 5:42 PM EST, 2 hours before
Special Weather Statement
National Weather Service Boston/Norton MA
642 PM EDT Sat Aug 29 2020
MAZ002-292330-
Western Franklin MA-
642 PM EDT Sat Aug 29 2020
...STRONG THUNDERSTORM IN SOUTHERN VERMONT HEADING FOR NORTHWEST
FRANKLIN COUNTY...
At 642 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pownal, or near Bennington, moving southeast at 25 mph.
Wind gusts up to 50 mph will accompany this storm.
Locations impacted include...
Monroe, Buckland, Conway, Shelburne, Ashfield, Colrain, Charlemont,
Leyden, Heath, Rowe and Hawley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4273 7263 4251 7278 4259 7296 4266 7295
4267 7296 4266 7298 4267 7300 4270 7295
4270 7302 4274 7302
TIME...MOT...LOC 2242Z 295DEG 24KT 4280 7317
FieldThunderstorm Wind, Franklin
- When
- August 29, 7:42 PM EST
- Where
- Franklin County, 1.21 mi SE of Colrain
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $800
- Reported by
- Amateur Radio
- Coordinates
- 42.656, -72.665
In Colrain, a tree and wires were down on Shelburne Line Road. Time estimated based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Louisiana, August 29 to 31, 20201 death · 11 events
- Rip Current in Alabama, August 29, 20201 death · 1 event
- Tornadoes and Hail in New York, August 29, 20201 injured · $130,000 · EF1 · 14 events
- Damaging Winds and Lightning Strikes in Texas, August 29 to 30, 2020$681,000 · 78 kt wind · 8 events
- Damaging Winds in Missouri, August 29, 2020$365,000 · 61 kt wind · 21 events
- Flooding and Hail in Texas, August 29, 2020$165,000 · 2 in hail · 29 events
- Damaging Winds in Kansas, August 29, 2020$250,000 · 61 kt wind · 8 events
- Flash Flooding and Damaging Winds in Arizona, August 29 to 30, 2020$153,000 · 56 kt wind · 11 events
- Flash Flooding and Hail in Arkansas, August 29 to 31, 2020$50,000 · 1.75 in hail · 18 events
- Flash Flood and Hail in New Mexico, August 29, 2020$62,000 · 1 in hail · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 29, 2020$50,000 · 62 kt wind · 4 events
- Damaging Winds in New York, August 29, 2020$30,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916734.